Author Topic: Emotional changes, questioning relationship?  (Read 195 times)

[Buddie]

Emotional changes, questioning relationship?
« on: June 10, 2022, 10:32:38 pm »
I'm about 3 weeks in to a quick taper off 5 mg vaginal valium. I think my doctor told me to taper too fast so I'm going to slow down. She said to reduce by half every two weeks so I'm at 1/4 my original dose after only 3 weeks but going to hold here for a while. I'm in the process of trying to understand what I've been going through and wondering if any of you have experienced anything like this while tapering/withdrawing...

One of the most distressing thing I've experienced is sudden waves of feeling like I don't love my boyfriend and want to break up with him. I am pretty sure this is a new feeling as of when I started tapering the valium but I'm constantly questioning my sanity. It usually comes up mixed in with a wave of overall depression. This will often last for just a few hours and then I'll feel more normal for a while.

Just last night we had a nice evening together-- had sex, he made me dinner, I was feeling happy to be there with him and then while we were cuddling on the couch I started feeling more and more of the severe abdominal pain I sometimes feel and as I did so, suddenly also feeling a sense of despair and estrangement from him. I went home, crying on the entire drive home, and by the time I got home I was questioning whether I wanted to be with him, I felt like my love for him was suddenly gone and I was even questioning whether it had existed at all.
I went to sleep and woke up feeling the same and also generally depressed, questioning whether I actually like my chosen career or any of the things I do in my life, and could also tell my blood sugar was low because I've been eating little-- ate a bit more and then slept until the afternoon.

Almost as soon as I woke up from my nap my boyfriend called me to see how I was doing and I felt happy to hear from him and felt the warmth I normally feel towards him was back.

Has anyone else gone through cycles like this with their feelings towards their loved ones? It may be my most disturbing symptom of all. So far I've been walking a line trying to be very open with him about what I'm going through while shielding him from having to hear the details of some of my more irrational, dark moments. I'm afraid I'm going to say something that will really hurt him.
And to some degree, I'm a little afraid those feelings I feel in moments where I feel so dispassionate towards him are real.

This is so confusing.


« Last Edit: June 10, 2022, 10:48:07 pm by [Buddie] »
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Emotional changes, questioning relationship?
« Reply #1 on: June 11, 2022, 12:03:30 am »
[...], I'm glad you were able to share this and I understand how scary these thoughts and feelings are - I've had them as well.  Benzo withdrawl upended my world and made me question so many things I had taken for granted.  Plus, many of us have symptoms of depersonalization/derealization in which things (and people) in our familiar world no longer feel familiar.  This symptom is much better for me now but I still have the occasional snatch of it - it is unsettling to say the least.  And feeling passionate about anything during withdrawl wasn't even a consideration for me - it took all the umph I had to get through those early taper days.

I don't have any advice except do your best not to make any major changes or decisions while you are in the throes of withdrawl.  You may be uncomfortable at times but doing something you might later regret could make things worse.  Get some counseling if you feel it might be helpful and posting here, among people who get it was one of my best allies.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Emotional changes, questioning relationship?
« Reply #2 on: June 11, 2022, 03:49:14 am »
Emotions are extremely difficult to deal with during withdrawal. There was a time I wasn't able to feel anything other than anxiety, not love, sadness, joy nothing. Completely numb. I didn't even feel scared for not feeling anything. It was just nothing, empty. Then one day I was able to cry again after months of nothingness. I never thought I would feel grateful for crying.

The emotional side of withdrawal has improved for me the past couple of months in the sense that I'm experiencing more emotions again.

What you're going through sucks but it's normal. Like [...] said it's best not to make drastic decisions now. I also wouldn't overthink it. It's a symptom. You can't do anything about it but live through it. You are lucky to have a supportive boyfriend. For me having a supportive partner has been invaluable even though he doesn't fully understand all of this. Your emotions will be up and down but eventually you'll regain normality. I have a therapist I talk to and it helps me to feel validated and not dump all my issues on my husband. Sometimes it can get a bit tough for them too.

Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Emotional changes, questioning relationship?
« Reply #3 on: June 11, 2022, 01:06:05 pm »
Thank you both for the replies. This does help a little. For the rest of the day yesterday I felt less crazy. I've been on a lot of neurological medications in my life and even when "mood swings" etc were listed as possible side effects it wasn't something I seemed to be prone to at all, so this sort of emotional volatility is a really unfamiliar feeling to me... add that to the sudden emotional detachment from someone I have strong feelings for which probably isn't a normal side effect of anything, and it's just such a disturbing, strange way to feel overall.
I am basically just reminding myself I can't always trust my own feelings now which is a weird place that no one should ever have to be in, but at least I've been able to not lose sight of that fact yet... let's hope I can keep that up.

 
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.